- This topic is empty.
November 5, 2012 at 3:06 am #20749
Hello all. I discovered this forum a couple of days ago and must say it has been incredibly helpful. I have a few questions but I will try to give some background without writing a novel. I am caring for my 77 year old grandmother who has advanced melenoma. She had a melenoma which originated from a mole on her left inert thigh. That was surgically removed along w ith several lymphnodes. Six months later pet scan showed more in her lymphnodes. She had nine removed two were cancerous. Jump toward six more months and petscan shows widespread melenoma. It was in her pelvis, both hips, thighs, abdomen, lower back, buttocks,and her chest. While waiting to see what they were going to do, and waiting for an mri, she got significantly sicker. I ended up taking her to the er three weeks ago for what I thought was dehydration. Turns out her liver function was way up. Bilirubin was 5.8. During. Week stay in the hospital it was discovered that the cancer was essentially squishing her liver and her bile ducts were completely closed. Had a stint put in the ducts. Liver fumtiln returned to normal within two days and we were released Thursday evening so that we could make her appointment at Moffitt Friday morning. Friday morning at moffitt bloodwork showed bilierubin back up to a five again and they almost decided that she would not be able to be treated because of the liver and also because she was so so weak. She could Not even sign her name to the paperwork. They decided to treat her anyway but the doctor called me into the hallway to warn me that her liver may fail and she may die
before the two weeks that it would take to get the zelboraf delivered. I was devastated. Her liver fumtion returned back to a 1 the following week. She looks like a frail little old lady and it is easy for people to underestimate her strength! This brings me to the point. We received the zelboraf on Friday and she started on a half dose 2 pills twice a day. My first question is, she is having a hard time swallowing these pills. It takes me like twenty minutes to get her to swallow two of them. I know they can not be crushed or chewed. they dissinegrate very quickly while she has them in her mouth and I am trying to get her to swallow them. Any advice or tips on helpng her get them down? I have many more questions but my fingers are tired of typeing so I will come back to them! Thanks!November 5, 2012 at 3:52 am #57391msue5Participant
Try putting the pill (whole) in applesauce or yogurt. I was a nurse for 35 years and tried everything to get pills down which could not be crushed. It also helps to take a sip of water first so the pill doesn’t stick to her tongue and place the pill as far back on her tongue as possible. Hope this helps and bless you for being there for her.
Mary SueNovember 5, 2012 at 7:29 am #57392
Thanks for the advice. I went in armed with water, milk, applesauce, and chocolate pudding. None of the tricks work! I put the pill as far back as I can without gagging her and then give her something to drink and she always slides the pill to the side of her mouth. I swear she is just being difficult. The pills are half crumbled by the time I can get her to actually swallow them. I am not sure how this affects the the ability of them to work properly. You are supposed to swallow them whole. It takes half an hour to get her to take two pills. It is very frustrating. Well maybe better luck at the next doseing. I am sure I will figure something out. I am thinking they are working. She has a tumor on her collar bone that is quite large and when my uncle came out to night he said it looked smaller than it did on Thursday. Still big but not as big. The skin was very tight on it and ir looked like it was ready to burst. It does not look that way anymore. She started zelboraf on Friday afternoon. So I am hopeful! Also she has required way less pain mess over the last two days and I am taking that as a good sign also. No side effects yet that I have been able to notice.November 5, 2012 at 12:08 pm #57393Catherine PooleKeymaster Those are great suggestions on getting pills down. A swig of water and then throw the pill in works for some. I do hope the drug is working and you can also contact an oncology nurse through http://www.zelboraf.comfor further help. You are a great caregiver and your grandmother is fortunate to have you by her side.November 7, 2012 at 12:14 am #57394Shirley ZParticipant Hi,
First of all let me commend you for being so great to your grandma. Being a caregiver is one of the hardest jobs in the world.
Have you tried lemon ice or ice cream? That helped my dad with his pills.
I’m so sorry she is going through so much. Hoping she will achieve some relief soon.
Shirley ZNovember 7, 2012 at 6:58 am #57395
Thankyou all so much for the suggestions. I did try icecream. It may have helped a bit
She has gotten better about swallowing the pills in the last day of so. I think the zelboraf os working and she is just feeling better and so it is easier for her. The tumor on her collar bone has definitely gotten a lot smaller. She was also able to set up in the wheel chair this evening while I changed the bed sheets without crying because of the pain. I am hoping this means there has been some shrinkage in the tumors in her thighs and hips as well. I would love to be able to reduce the amount of narcotic pain meds she is on. No signs of side effects yet except for yesterday she said her ankles were hurting. I put them on a soft pillow and put a heating pad on them and that seemed to help. Any suggestions for the joint pain that comes with zelboraf? I am assuming that was the cause of the ankle pain. She is not very good at articulating what kind of pain she is having so it is in big part a guessing game for me. Again thanks so much for the feedback. It is such a help and relief knowing there are others out there who understand what I am going through. As for her being lucky to have me, I cant imagine being anywhere else. She is the most amazing woman and I have been blessed to have her as my grandmother! Thanks again!November 7, 2012 at 1:30 pm #57396Shirley ZParticipant
It sounds like the zelboraf is working. So happy she is getting some relief from it. I’ll be keeping you both in my prayers for strength.
Shirley ZNovember 7, 2012 at 2:03 pm #57397KerriParticipant
It sounds like your Mamaw is doing very well on Zelboraf as far as the shrinking tumors go. I can tell you my experience with the joint pain but as you know everyone is different.
I had very severe pain for 2 days. The “watching the clock so I can take my next dose of pain meds” type of pain. After that it varied from day to day, hour to hour. I did try over the counter meds like Advil and Aleve and even topical ones like Ben-Gay and they didn’t work at all. It did get better for me. I’m on my second month of Zelboraf and in the last 3 weeks I’ve only needed pain meds twice.
I do still have foot pain and swelling. Elevating my feet seems to do nothing for the swelling. I rotate my ankles and bend my toes back and forth to try and keep them limber. I do think I get some relief with Advil but its might be relief to the skin and tightening muscle. It’s not 100% pain free feet.
I hope Mamaw continues to improve.
KerriNovember 8, 2012 at 3:27 am #57398
Thankyou all for the support. The pills went down easily tonight. Cant say as much for this morning. It was an ordeal. The pain from the side effects seems to jump around. Today it has been her back. I think that is typical from what I have read tho. Melenoma is so fickle. You cant even go day by day, if seems like things change hour by hour. Her blood pressure has been low this evening. Don’t know how much further I can let it drop and don’t know what I can do about if short of going to the emergency room. Hopefully it will come back up. I may remove he fentynal patch. I know the narcotics lower the blood preassure. The zelboraf does seem to be working though. I am always looking for the silver lining.
- The forum ‘Melanoma Diagnosis: Stage IV’ is closed to new topics and replies.